MAUDE Adverse Event Report: MISONIX INC. SONASTAR FS 1000 RF ULTRASONIC SURGICAL ASPIRATION SYSTEM; ULTRASONIC SURGICAL SYSTEM

MISONIX INC. SONASTAR FS 1000 RF ULTRASONIC SURGICAL ASPIRATION SYSTEM; ULTRASONIC SURGICAL SYSTEM
Model Number SYSTEM-M360-0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint was for a suspected malfunctioning sonastar ultrasonic surgical aspiration system, system-m360-0, serial # (b)(4).The system that is the subject of this event was returned to misonix on 05/16/2018.Patient details were reported as male, age (b)(6), donor patient.Surgical procedure details were reported as mis-laparoscopic liver resection reported that the sonastar system was not acting right, and it was finicky.Misonix represented was on site and tested the sonastar system and found it to be working as expected.While the surgery was meant to be mis/laparoscopic, surgeon noted there was "uncontrollable bleeding and was forced to open".The system was received and misonix and the device history record were reviewed.Review of the dhr for sonastar short straight 23khz universal handpiece, cfsx6-h321, sn: (b)(4) and sn: (b)(4) reveals the following: there were no deviations found during in-process or final inspection of the devices.Final inspection was completed and a certificate of conformance issued on 03/03/2017.Review of the dhr for sonastar ultrasonic surgical aspiration system, system-m360-0, sn: (b)(4) reveals the following: there were no deviations found during in-process or final inspection of the devices.Final inspection was completed and a certificate of conformance issued on 06/29/2017.Under simulated stress conditions, the system operated properly without intermittent function of the generator.There were no error messages during testing.The system was found to be within specification.Trend analysis for sonastar system was conducted.Trend analysis indicates this is the first occurrence of reported uncontrollable bleeding.The defective rate is based on the number of procedures performed during that time period 05/07/2017 through 05/07/2018, which in turn is estimated by laparoscopy disposable sales for the suspect probe during that time period.The percent defective is (b)(4)%.There are no adverse trends noted.The complaint rate is below the rate estimated in the original risk assessment.Therefore, there is no change in risk probability, residual risk, or risk-benefit ratio.The ifu states: warning 6.4: inadvertent or improper foot pedal depression can cause possible injury to the patient, surgeon, or operating room staff, and can cause product damage.Place foot pedal where it is highly visible and labels can be clearly seen.Caution 1.3 portable and mobile rf communication equipment can affect medical electrical equipment.If rf equipment is in use, monitor the sonastar for proper function during procedure note 5.2 when a footswitch function is activated, if the activation led does not illuminate on the top of the console (see figure 5.7, #2), plug the remote ir receiver into its receptacle at the console rear and place it within direct line of sight with the footswitch.The remote ir receiver can be moved closer to the wireless footswitch or linked directly to it to improve signal reception as needed.Furthermore, our ifu includes instructions on the proper set-up in the or, including without limitation, section 4.2.6 wireless footswitch: an infrared, multi-pedal, wireless footswitch communicates, via infrared signals, with two integrated ir receivers and an optional remote ir receiver.The first integrated ir receiver is mounted on the top of the sonastar console, the second, on the console left side, above the handle bar.Together they facilitate wireless communications in the standard operating room environment.Occasionally, the o.R.Interior or the arrangement of surgical equipment can diffuse or interfere with the wireless ir signal.In these cases it is recommended to use the remote ir receiver.The remote ir receiver is connected, via its cable to the console rear and placed on the floor in direct line of sight with the wireless footswitch.In cases of moderate signal strength it is sufficient to place the remote ir receiver next to the console.The remote ir receiver can be moved closer or even mechanically linked to the wireless footswitch to improve reception of the ir signal as needed.The remote ir receiver will function with any frequency code number.Conclusion: we do not understand what the customer meant by "acting finicky".The subject probe was discarded by the hospital.A trace of shipments to the customer was conducted and identified a manufacturers lot# of probes that is highly probable to be the lot used by the hospital.Functional testing with that lot number with the customer system subject of the complaint indicated the probe and system were within specification.The hospital staff indicated the liver resection case was a difficult case; therefore the switch from an mis-laparoscopic to an open procedure may have been for a number of factors based on the fact the case was termed as difficult.Misonix is not able to determine possible root cause.There was no malfunction during evaluation.The sonastar ultrasonic surgical aspiration system was operating within specification.Additional in-service training for the hospital staff will be performed.
 
Event or Problem Description
Customer stated problem was " sonastar was acting up - causing liver to bleed a lot.".

Brand Name
SONASTAR FS 1000 RF ULTRASONIC SURGICAL ASPIRATION SYSTEM
Common Device Name
ULTRASONIC SURGICAL SYSTEM
Manufacturer (Section D)
MISONIX INC.
1938 new highway
farmingdale NY 11735
MDR Report Key7551221
Report Number2435119-2018-00006
Device Sequence Number232826
Product Code LFL
UDI-Device Identifier00841626101791
UDI-Public00841626101791
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K062471
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Remedial Action Inspection
Type of Report Initial
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model NumberSYSTEM-M360-0
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/01/2018
Initial Report FDA Received Date05/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR